Alert archive / Kansas / Severe Thunderstorm Warnings in 1999

Severe Thunderstorm Warning 36, NWS Topeka, KS

May 16, 1999Marshall County, Pottawatomie County, Riley County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at May 16, 1999, 5:27 PM CDT for Marshall County, Pottawatomie County, Riley County, Kansas. It was in force for 43 min. 5 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 16, 1999, 5:27 PM CDT (22:27 UTC)
Expired
May 16, 1999, 6:10 PM CDT
In force
43 min
Issued by
NWS Topeka, KS
Area
Whole counties

Counties Marshall County, KS, Pottawatomie County, KS, Riley County, KS

What was reported inside it

TimeReportWhereRemark
May 16, 5:30 PM CDTHail 1.75Leonardville, KS
May 16, 5:30 PM CDTThunderstorm Wind 52Leonardville, KS
May 16, 5:40 PM CDTHail 1Leonardville, KS
May 16, 5:40 PM CDTHail 1Winifred, KS
May 16, 5:47 PM CDTHail 0.75Home, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 16, 4:00 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 10.5 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 1999-05-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3044 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 1999-05-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 562 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3044 J/kg
Mixed-layer CIN
-186 J/kg
Mixed-layer LCL
631 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
562 m²/s²
0-3 km storm-relative helicity
521 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.9

Open this sounding in Storm Lab

The text

The text of this product is not in the archive. The NWS text archive before 2002 is incomplete.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 16, 2:45 PM CDT, 2 hours 42 minutes earlier.

Area forecast discussion, May 16, 2:45 PM CDT, 2 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
245 PM CDT SUN MAY 16 1999

...THUNDERSTORMS AND HEAVY RAIN CHANCES TONIGHT...THEN TEMPERATURES
   MONDAY AND TUESDAY MAIN FORECAST CHALLENGES...

AT 19Z...CDFNT WAS EXTENDING FROM ERN NEBRASKA INTO SOUTHWEST
KS...JUST TO THE WEST OF CNK. VISIBLE SATL LOOP SHOWING ENHANCED
CU/TCU FORMING LAST 30 MIN FROM BIE SOUTHWARD TO EAST OF CNK ALONG
WEST EDGE OF INSTABILITY AXIS. EXPECT RAPID TSTM DEVELOPMENT NEXT
FEW HRS NWRN PART OF CWA WITH SOME SVR STORMS. AIRMASS HIGHLY
UNSTABLE WITH CAPE AOA 4000 J/KG. MAIN THREAT MAY BE LARGE
HAIL/STRAIGHT LINE WINDS...BUT CANNOT RULE OUT A FEW TORNADOES EARLY
BEFORE CONVECTION TURNS MORE LINEAR THIS EVENING ALONG CDFNT AS MID
LVL SHEAR WEAK. WILL ISSUE FLASH FLOOD WATCH ALSO FOR SERN 3/4 OF FA
GIVEN EXPECTED SLOW EWRD MOVEMENT OF CONVECTION AND HIGH
PRECIPITABLE WATER WITH OBSERVED H85 DEW POINTS AROUND 15C. GROUND
STILL FAIRLY SATURATED FROM RECENT RAINS...SO POTENTIAL FOR QUICK
RUNOFF WITH TSTM ACTIVITY.

AFTER TONIGHT...PREFER ETA MOVEMENT OF CDFNT WHICH IS FASTER THAN
AVN AND MUCH FASTER THAN NGM. THIS WOULD HAVE FROPA IN TOPEKA ARND
09/10Z WITH BULK OF PCPN MON AM CONFINED TO ERN 1/4 OF FA. ETA ALSO
SHOWS GOOD DRYING TO MOVE INTO NCENT KS MON AFTN AND ACROSS THE
REMAINDER OF FA BY 00Z TUE. FAIRLY STRONG LO LVL CAA ALSO TO OCCUR
WITH H85 TEMPS IN THE 8C TO 10C RANGE MON AFTN AND 1000/500MB
THICKNESS FALLS OF SOME 150M FROM 00Z MON TO 00Z TUE. WILL KEEP MAX
TEMPS ARND 70F MOST AREAS...ALTHOUGH ERN PART OF FA MAY BE CLOSER TO
65-70F AS EXPECT CLOUDS TO HOLD IN THERE LONGEST.

SFC/H85 HIGH PRESS SETTLES OVER THE AREA MON NIGHT FOR CLR/COOL
CONDITIONS. TUESDAY LOOKS SUNNY/MILD AS SFC/H85 RIDGE SLOWLY MOVES
EAST OF CWA. AFTN MAX TEMPS TUE SHOULD BE IN THE 70-75F RANGE GIVEN
COOL START AND WEAK MIXING.

.TOP...TONIGHT...FLASH FLOOD WATCH EASTERN 3/4 OF CWA.

BB

In the hours before

Special weather statement, May 16, 11:46 AM CDT, 5 hours 41 minutes before
KSZ008>012-020>024-026-034>040-054>056-058-059-162300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
1146 AM CDT SUN MAY 16 1999

...SEVERE THUNDERSTORMS ARE LIKELY LATER TODAY AND TONIGHT
   ACROSS NORTH CENTRAL AND NORTHEAST KANSAS...

SPOTTER ACTIVATION IS LIKELY ACROSS MUCH OF NORTH CENTRAL AND
NORTHEAST KANSAS LATER TODAY INTO TONIGHT. A COLD FRONT WILL MOVE
INTO NORTH CENTRAL KANSAS LATER THIS AFTERNOON AND EVENING...
LIKELY INITIATING RAPID THUNDERSTORM DEVELOPMENT. THE AIRMASS OVER
THE AREA WILL BE VERY UNSTABLE...SO SOME SEVERE STORMS APPEAR
LIKELY. SPOTTERS WILL LIKELY BE NEEDED FIRST ACROSS NORTH CENTRAL
KANSAS LATER THIS AFTERNOON OR EARLY THIS EVENING...THEN LATER THIS
EVENING OVER NORTHEAST AND EAST CENTRAL KANSAS.

THE MAIN THREAT APPEARS TO BE LARGE HAIL AND DAMAGING STRAIGHT-
LINE WINDS...BUT ISOLATED TORNADOES ARE ALSO POSSIBLE OVER NORTH
CENTRAL KANSAS.

THE AIRMASS WILL BECOME VERY UNSTABLE OVER THE REGION AHEAD OF THE
COLD FRONT...BUT A STRONG CAPPING INVERSION ABOVE THE LOW LEVEL
MOISTURE MAY HINDER THUNDERSTORM DEVELOPMENT UNTIL A WEAK UPPER
LEVEL DISTURBANCE MOVES INTO THE CENTRAL PLAINS LATER THIS EVENING.
WITH THE HIGH INSTABILITY AND FAVORABLE UPPER LEVEL WIND SHEAR...A
FEW SUPERCELLS ARE POSSIBLE OVER NORTH CENTRAL KANSAS THAT MAY
CONTAIN MESOCYCLONES/ROTATING UPDRAFTS THAT COULD SPAWN TORNADOES.
THE THUNDERSTORMS ARE THEN EXPECTED TO DEVELOP INTO A SQUALL LINE AS
THEY MOVE INTO NORTHEAST KANSAS...LESSENING THE TORNADO THREAT.
LOCALLY HEAVY RAIN IS ALSO LIKELY IN SOME AREAS.

BARLOW
Special weather statement, May 16, 11:46 AM CDT, 5 hours 41 minutes before
KSZ008>012-020>024-026-034>040-054>056-058-059-162300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
1146 AM CDT SUN MAY 16 1999

...SEVERE THUNDERSTORMS ARE LIKELY LATER TODAY AND TONIGHT
   ACROSS NORTH CENTRAL AND NORTHEAST KANSAS...

SPOTTER ACTIVATION IS LIKELY ACROSS MUCH OF NORTH CENTRAL AND
NORTHEAST KANSAS LATER TODAY INTO TONIGHT. A COLD FRONT WILL MOVE
INTO NORTH CENTRAL KANSAS LATER THIS AFTERNOON AND EVENING...
LIKELY INITIATING RAPID THUNDERSTORM DEVELOPMENT. THE AIRMASS OVER
THE AREA WILL BE VERY UNSTABLE...SO SOME SEVERE STORMS APPEAR
LIKELY. SPOTTERS WILL LIKELY BE NEEDED FIRST ACROSS NORTH CENTRAL
KANSAS LATER THIS AFTERNOON OR EARLY THIS EVENING...THEN LATER THIS
EVENING OVER NORTHEAST AND EAST CENTRAL KANSAS.

THE MAIN THREAT APPEARS TO BE LARGE HAIL AND DAMAGING STRAIGHT-
LINE WINDS...BUT ISOLATED TORNADOES ARE ALSO POSSIBLE OVER NORTH
CENTRAL KANSAS.

THE AIRMASS WILL BECOME VERY UNSTABLE OVER THE REGION AHEAD OF THE
COLD FRONT...BUT A STRONG CAPPING INVERSION ABOVE THE LOW LEVEL
MOISTURE MAY HINDER THUNDERSTORM DEVELOPMENT UNTIL A WEAK UPPER
LEVEL DISTURBANCE MOVES INTO THE CENTRAL PLAINS LATER THIS EVENING.
WITH THE HIGH INSTABILITY AND FAVORABLE UPPER LEVEL WIND SHEAR...A
FEW SUPERCELLS ARE POSSIBLE OVER NORTH CENTRAL KANSAS THAT MAY
CONTAIN MESOCYCLONES/ROTATING UPDRAFTS THAT COULD SPAWN TORNADOES.
THE THUNDERSTORMS ARE THEN EXPECTED TO DEVELOP INTO A SQUALL LINE AS
THEY MOVE INTO NORTHEAST KANSAS...LESSENING THE TORNADO THREAT.
LOCALLY HEAVY RAIN IS ALSO LIKELY IN SOME AREAS.

BARLOW

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 16, 5:18 PM CDTSevere Thunderstorm WarningTOPClay, Riley32 min
May 16, 5:43 PM CDTTornado WarningTOPDickinson32 min
May 16, 5:58 PM CDTSevere Thunderstorm WarningTOPDickinson32 min
May 16, 6:00 PM CDTSevere Thunderstorm WarningTOPMarshall45 min
May 16, 6:14 PM CDTTornado WarningTOPDickinson46 min
May 16, 6:19 PM CDTSevere Thunderstorm WarningTOPGeary, Riley31 min
May 16, 6:49 PM CDTSevere Thunderstorm WarningTOPGeary, Morris31 min
May 16, 6:57 PM CDTSevere Thunderstorm WarningTOPDickinson33 min

Nearby

Severe Thunderstorm Warnings in Kansas, 1999Every severe thunderstorm warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.